Alert archive / Colorado / Flash Flood Warnings in 2013

Flash Flood Warning 4, NWS Grand Junction, CO

July 18, 2013Garfield County, Mesa County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 18, 2013, 5:23 PM MDT for Garfield County, Mesa County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2013, 5:23 PM MDT (23:23 UTC)
Expired
Jul 18, 2013, 8:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, CO, Mesa County, CO

The radar

The Grand Junction radar (KGJX), 27 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2013-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2013-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:01 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 18, 3:01 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
301 PM MDT THU JUL 18 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 300 PM MDT THU JUL 18 2013

SLOW MOVING THUNDERSTORMS CONTINUE TO DEVELOP THIS AFTERNOON. THE
MAIN STORM THREAT...BESIDES LIGHTNING...IS LOCALLY RAIN (SEE
HYDROLOGY SECTION). SATELLITE ESTIMATED PRECIPITABLE WATER TO BE AROUND
1 INCH. STORMS WERE A BIT SLOW IN GETTING GOING ACROSS THE NORTH
EARLY IN AFTERNOON WHERE SPC MESOSCALE ANALYSIS STILL SHOWED SOME
CONVECTIVE INHIBITION PRESENT BUT DWINDLING AT 20Z. MOISTURE PLUME
AND SHEAR AXIS WERE EVIDENT IN SATELLITE FROM SRN UT ACROSS NW CO.
ON RADAR...STORMS SOUTH OF INTERSTATE 70 WERE GENERALLY EXHIBITING
A SLOW SOUTHWESTWARD MOTION... WHILE THOSE TO THE NORTH OF I-70
WERE DRIFTING MORE TO THE EAST OR SOUTHEAST. SIMILAR TO
YESTERDAY...EXPECT THE SHOWERS AND STORMS TO PERSIST THROUGH
EVENING BEFORE DECREASING OVERNIGHT.

MOIST AND UNSTABLE AIR WILL REMAIN OVER ERN UT/WRN CO THROUGH FRIDAY
AS THE MOISTURE PLUME BECOMES MORE EAST-WEST ORIENTED ACROSS THE
CENTRAL AND SOUTH. THE OCCURS AS AN UPPER HIGH BECOMES MORE
PRONOUNCED OVER NEVADA...AND A LARGE TROUGH BEGINS TO DEVELOP
SOUTHWARD ACROSS THE GREAT LAKES. PRECIPITABLE WATER REMAINS AROUND
1 INCH FOR THE CONTINUED THREAT OF LOCALLY HEAVY RAIN. A LITTLE
DRIER AIR WILL BEGIN SNEAKING INTO NE UT FRI NIGHT AS THE PATTERN
BEGINS TO CHANGE.

LITTLE CHANGE IN TEMPERATURE IS EXPECTED. PERSISTENCE LOOKS LIKE THE
BEST INITIAL GUIDANCE THROUGH FRIDAY NIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 300 PM MDT THU JUL 18 2013

A DOWNTURN OF THE SEASONAL THUNDERSTORM AND SHOWER ACTIVITY IS
EXPECTED THROUGH WEDNESDAY WITH SHOWERS AND STORMS INCREASING AGAIN
NEXT THURSDAY.

INTO EARLY NEXT WEEK THE UPPER HIGH WILL BE STRETCHED FROM NORTHERN
CALIFORNIA TO OKLAHOMA...WITH AN INVERTED TROUGH IN NORTHERN BAJA. A
N-NW FLOW ALOFT ADVECTS IN DRIER AIR ACROSS THE NORTHERN AND CENTRAL
ZONES ON SATURDAY AND DOWN TO NEAR THE FOUR CORNERS ON SUNDAY.
PRECIPITABLE WATER VALUES...THAT HAVE BEEN OVER AN INCH FOR THE LAST
SEVERAL DAYS..IS PROGGED TO DROP TO NEAR 0.25 INCH NORTH AND NEAR
0.70 INCH ALONG THE NM/AZ BORDER. THIS DRIER AIR REMAINS IN PLACE
INTO WEDNESDAY. DIURNAL TEMPERATURE SPREAD WILL INCREASE IN THE
DRIER AIR MASS WITH THE LOWER VALLEYS OF UTAH AND FAR WESTERN
COLORADO THREATENING TRIPLE DIGIT AFTERNOONS AGAIN. DEWPOINTS IN THE
20-30S ALONG AND NORTH OF I-70 WILL HELP EVAPORATIVE COOLERS TO WORK
MORE EFFICIENTLY.

WEDNESDAY...THERE IS GOOD MODEL AGREEMENT THAT THE UPPER HIGH BEGINS
TO SHIFT TO SOUTH CENTRAL COLORADO...THEN ONTO THE SOUTHERN PLAINS
ON THURSDAY. MEANWHILE THE NORTHERN BAJA LOW BEGINS TO LIFT NE INTO
THE GREAT BASIN BRINGING SUBTROPICAL MOISTURE WITH IT. THIS DEEPER
MOISTURE AND INCREASED THUNDERSTORM POTENTIAL IS CURRENTLY TIMED TO
SPREAD INTO EASTERN UTAH WEDNESDAY NIGHT THEN WESTERN COLORADO ON
THURSDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 300 PM MDT THU JUL 18 2013

SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN THIS
AFTERNOON WILL CONTINUE THROUGH 04Z BEFORE GRADUALLY BEGINNING TO
DECREASE. THERE IS A CHANCE THAT ALL TAF SITES WILL EXPERIENCE BRIEF
MVFR VSBY FROM THUNDERSTORMS BEARING HEAVY RAIN. THE STRONGEST CELLS
WILL BE CAPABLE OF GENERATING BRIEF IFR VSBY. EXPECT MOUNTAIN
OBSCURATIONS AT TIMES FROM THE STORMS. FRIDAY SHOULD BE SIMILAR TO
TODAY.

&&

.HYDROLOGY...
ISSUED AT 300 PM MDT THU JUL 18 2013

SLOW MOVING THUNDERSTORM AND MOISTURE-RICH AIR WILL KEEP THE THREAT
OF LOCALLY HEAVY RAIN PRESENT THROUGH FRIDAY. WITHOUT AN OBVIOUS
SHORTWAVE TRIGGER...IT MAY BE DIFFICULT TO PINPOINT AREAS MUCH IN
ADVANCE OTHER THAN STORMS DEVELOPING FIRST OVER THE MOUNTAINS ON FRIDAY.
THEREFORE...WILL HAVE TO MONITOR STORMS CLOSELY FOR THE POTENTIAL
EXCESSIVE RAINFALL/RUNOFF ONCE THEY FORM. SOME AREAS THAT MAY BE
MORE PRONE TO RUNOFF PROBLEMS WILL BE THOSE LOCATIONS THAT HAVE
ALREADY RECEIVED HEAVIER RAIN...SUCH AS THE PICEANCE BASIN...ERN
TAVAPUTS PLATEAU IN UT...AND THE TELLURIDE/SAWPIT AREAS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...NONE.

&&

SHORT TERM...JAD
LONG TERM...JOE
AVIATION...JAD
HYDROLOGY...JAD
Hazardous weather outlook, Jul 18, 5:45 AM MDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU JUL 18 2013

COZ001>014-017>023-UTZ022>025-027>029-191145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA LATE THIS MORNING AND WILL CONTINUE WELL INTO THE
EVENING. VERY HEAVY RAINFALL IS POSSIBLE WITH THE STRONGEST CELLS
WHICH COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN
FRIDAY AFTERNOON AND EVENING. SATURDAY WILL SEE THE MAIN FOCUS OF
SHOWERS AND THUNDERSTORMS CONFINED TO CENTRAL AND SOUTHWEST COLORADO
AND SOUTHEAST UTAH. AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DECREASE SUNDAY INTO TUESDAY AS DRIER AIR FILTERS
ACROSS THE AREA FROM THE NORTH. MONSOON MOISTURE MAY RETURN TO THE
SOUTH WEDNESDAY BRINGING AN UPTICK IN AFTERNOON AND EVENING
THUNDERSTORM ACTIVITY TO HIGH COUNTRY SOUTH OF THE I-70 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

NL/CC

In the hours before

Local storm report, Jul 18, 4:26 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
426 PM MDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     DEBRIS FLOW      2 E MINTURN             39.58N 106.39W
07/18/2013                   EAGLE              CO   DEPT OF HIGHWAYS

            HWY 24 CLOSED IN BOTH DIRECTIONS AT MM 148 DUE TO
            MUDSLIDE

&&

EVENT NUMBER GJT1301242

TB

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:04 PM MDTAreal Flood AdvisoryGJTOuray, San Miguel3 hr
Jul 17, 7:37 PM MDTFlash Flood WarningGJTRio Blanco3 hr
Jul 17, 9:01 PM MDTAreal Flood AdvisoryGJTRio Blanco3 hr
Jul 17, 10:04 PM MDTAreal Flood AdvisoryGJTDelta, Montrose3 hr
Jul 18, 12:31 AM MDTAreal Flood AdvisoryGJTMesa, Montrose3 hr
Jul 18, 1:32 PM MDTAreal Flood AdvisoryGJTGunnison4 hr
Jul 18, 2:00 PM MDTAreal Flood AdvisoryGJTEagle, Garfield4 hr
Jul 18, 2:30 PM MDTAreal Flood AdvisoryGJTSan Miguel5 hr
Jul 18, 3:18 PM MDTAreal Flood AdvisoryGJTGarfield, Mesa4 hr
Jul 18, 4:27 PM MDTAreal Flood AdvisoryGJTGunnison, Pitkin5 hr
Jul 18, 4:48 PM MDTAreal Flood AdvisoryGJTMesa3 hr
Jul 18, 4:52 PM MDTAreal Flood AdvisoryGJTGarfield, Mesa3 hr
Jul 17, 8:10 PM MDTAreal Flood AdvisoryGJTSan Juan3 hr
Jul 17, 9:36 PM MDTAreal Flood AdvisoryGJTSan Juan3 hr
Jul 18, 2:43 PM MDTAreal Flood AdvisoryGJTGrand, Uintah5 hr

Nearby

Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.